Vitality

How Much Cold Medicine Is Too Much? How We Abuse OTC Drugs Without Even Knowing

nyquil
You may be over-medicating, and it could be affecting your health. frankieleon, CC BY 2.0.

A recent study suggests many people may be abusing over-the-counter drugs without even knowing it, and we only have labeling to blame. Although it is FDA regulation to list all ingredients of OTC drugs on labels, many consumers do not have adequate enough knowledge about these drugs to take them properly. As a result, many people are mixing drugs, or taking multiple drugs with the same ingredients with little knowledge of the potential health repercussions.

According to their findings, published in the Journal of Public Policy & Marketing, researchers are concerned about our ill-informed overmedicating. “A consumer who takes a cold medicine containing, for instance, acetaminophen, may see nothing wrong with taking an additional medicine that also contains acetaminophen,” said researchers Jessie R. Catlin and Connie Pechmann of the University of California, along with Eric P. Brass of UCLA. “But in that case, he or she will likely ingest at least 1300mg of acetaminophen, and if those doses are repeated every four to six hours, the consumer will take in at least 5200mg of acetaminophen per day, well over the limit.”

Researchers examined how participants responded to drug labeling, studying groups of individuals with and without medical expertise. After asking the two groups to identify whether or not two separate medications contained the same ingredient, researchers found both groups were able to identify when OTC drugs had the same components, but only those with medical expertise were able to ascertain the risks of taking the medications simultaneously.   

Researchers thus did not find it farfetched to conclude that the average consumer, who very likely does not have much medical knowledge, may find no risk in taking multiple OTC drugs at once, even if they can tell both drugs have the same ingredients. We are naïve when it comes to our cold medicines, and tend to think that because it is over-the-counter, it cannot hurt us. It is this relaxed perspective researchers are hoping to change with clear warning labeling and public service announcements.

“Programs to educate the public on the risks of double-dosing must clearly emphasize that even over-the-counter medications can be dangerous when combined or misused,” wrote the authors in a recent press release. “More broadly, this study suggests that it is vitally important for practitioners and policymakers to address safety issues by first working to understand what is at the root of the consumer’s misunderstandings.”

Source: Catlin J, Pechmann C, Brass E, et al. Dangerous Double Dosing: How Naïve Beliefs Can Contribute to Unintentional Overdose with Over-the-Counter Drugs. Journal of Public Policy and Marketing. 2015. 

Loading...